Alert archive / Iowa / River Flood Watches in 2021

River Flood Watch 6, NWS Quad Cities, IA

April 12, 2021Des Moines County, Iowa; Henderson County, Illinois

NWS Quad Cities, IA issued this river flood watch at Apr 12, 2021, 11:03 AM CDT for Des Moines County, Iowa; Henderson County, Illinois. It took effect at Apr 13, 2021, 1:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 12, 2021, 11:03 AM CDT (16:03 UTC)
In effect from
Apr 13, 2021, 1:00 PM CDT
Expired
Apr 12, 2021, 3:44 PM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Des Moines County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Gladstone (GLDI2).

Action stage
9 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

285 
WGUS63 KDVN 121603
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
1103 AM CDT Mon Apr 12 2021

...The National Weather Service in Quad Cities IA IL has issued a 
Flood Watch for the following rivers in Iowa...Illinois...

  Mississippi River at Gladstone LD18 affecting Henderson and Des 
  Moines Counties.

River Forecasts include past precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this afternoon.

&&


IAZ089-ILZ025-130015-
/O.NEW.KDVN.FL.A.0006.210413T1800Z-210414T1200Z/
/GLDI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1103 AM CDT Mon Apr 12 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the Mississippi River at Gladstone LD18.
* From Tuesday afternoon to Wednesday morning.
* At 10:30 AM CDT Monday the stage was 9.5 feet.
* Flood stage is 10.0 feet.
* Flooding is possible, but confidence is low on the river reaching 
  flood stage.
* Forecast...Flood stage may be reached early tomorrow afternoon.


&&

LAT...LON 4094 9099 4090 9094 4084 9105 4086 9110

$$

Gunkel
1 follow-up statement
287 
WGUS63 KDVN 122044
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
344 PM CDT Mon Apr 12 2021

...The Flood Watch is cancelled for the following rivers in Iowa...
Illinois...

  Mississippi River at Gladstone LD18 affecting Henderson and Des 
  Moines Counties.

IAZ089-ILZ025-122145-
/O.CAN.KDVN.FL.A.0006.210413T1800Z-210412T2044Z/
/GLDI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
344 PM CDT Mon Apr 12 2021

The Flood Watch is cancelled for
  the Mississippi River at Gladstone LD18.

* At 10:30 AM CDT Monday the stage was 9.5 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is forecast to crest below flood stage late 
  tomorrow afternoon.


&&

LAT...LON 4094 9099 4090 9094 4084 9105 4086 9110

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Apr 12, 6:23 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 12, 6:23 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
623 AM CDT Mon Apr 12 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 305 AM CDT Mon Apr 12 2021

Water vapor imagery and latest upper air analysis were indicating a
large closed low(this past weekend's rain maker) spiraling over the
western LK Erie basin, while a secondary upper level feature/low was
noted acrs the northern plains. This closer in proximity cyclone
will become the dominant feature acrs the north central CONUS though
mid week, eventually ushering in cool pool out of central Canada and
down acrs the upper MS RVR Valley through the mid week period.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 305 AM CDT Mon Apr 12 2021

Today...Current lead elevated warm air advection wing of stratocu
clouds to lee of the above mentioned northern plains upper low, will
look to sweep down acrs the DVN CWA this morning through early
afternoon before decreasing/mixing out and shifting east again. The
models vary how much this deck will maintain or continue to develop,
ranging from overcast to barely scattered. CU rule parameters and
developing steep LLVL lapse rates support at least broken cumulus
coverage acrs the northeast half of the CWA for a period today,
before decreasing west to east again later this afternoon. Deep
mixing indicated by fcst soundings and tightening LLVL pressure
gradient southeast of the cyclone edging acrs southern MN will make
for a windy/breezy day today, with 15 to 25+ MPH westerly boundary
layer flow. Even in a beginning cool air advection regime and some
clouds, the deep mixing profiles at least to H85 MB will make the
most of high temp potential today wiht widespread values in the upper
50s to around 60 except for portions of the Hwy 20 corridor which
may be more in the realm of mid 50s.

Tonight...The first round of deepening west-northwest flow wrapping
around the MN/WI upper low will usher in the initial surge of H85 MB
cool pool out of Canada and the northern plains with 0C to -5C
values steaming acrs the local fcst area by 12z Tue. Expect a mix of
clouds and clear patches, with maybe more clear holes then
traversing AC and stratocu decks. Even with sfc winds maintaining 5-
10 MPH, cool advection will lead to lows well down in the 30s, with
widespread mid 30s acrs the northwest half. Will continue to
advertise at least patchy frost, but the winds and possible cloud
patches at times make frost formation marginal. The southern third
of the DVN CWA is currently rated with mixed vegetation freeze
susceptibility and may need a frost or freeze headline. But right
now those areas look marginal wiht lows in the mid to upper 30s.
Will let the day-shift assess overnight lows and frost formation
potential as well as collaborate with other offices if need be for a
potential frost/freeze headline for the susceptible areas. ..12..

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 305 AM CDT Mon Apr 12 2021

A cool weather pattern will dominate the Midwest through the entire
extended forecast, but given our calendar date in mid April, the
temperatures are not winter-like at all, but rather a continuation
of early spring.

Normal highs for this week are in the lower 60s for most of the CWA,
and we'll be well below that.  With an upper low expected to spin
just to our north Tuesday and Wednesday, we'll be cool, and likely
dry.  The hazard to consider will frost potential at night, given
the lows in the lower to mid 30s. However, I do not see this as a
slam dunk for frost or freeze, as the upper low may offer more cloud
cover than currently forecast and winds are likely to remain above 5
mph in all areas at night. For now, frost headlines are active for
our southern 1/3 of the CWA, while the northern 2/3rds are yet to be
activated, but could be any day.  I'll address the marginal frost
potential in the HWO and graphics today, but no advisory will be
issued.

The upper air pattern remains dominated by northwest flow through
next weekend, offering high confidence we'll remain below normal,
and see little in the way of any precipitation.  For now, with
models not locking in on any consistent period of forcing, we have
little in the way of rain forecast in any period, though looking at
the pattern, it seems we could run the risk of diurnally driven
showers several of the days ahead.  By late in the weekend, the
ECMWF and GFS both drop a small upper low into the upper Midwestern
trof. Should that signal hold in the models, we'll need to begin
increasing our rain chances for that.  Certainly, it would be
another cold rain if it were to happen.

Ervin

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 621 AM CDT Mon Apr 12 2021

A reinforcing shot of cold air will arrive today, with a period of
MVFR cigs and gusty west to northwest winds of 25 kts. The MVFR
clouds should arrive in eastern Iowa around 12Z quickly, then by
the Mississippi River by 14Z, through daytime heating, the cigs
will lift and scatter to VFR by 18-19z today. Tonight, with VFR
skies, the winds will reduce to 5 to 10 kts northwest.

&&

.HYDROLOGY...
Issued at 1019 PM CDT Sun Apr 11 2021

Minor to Moderate flooding is occurring or forecast to occur on
some area tributary rivers and now at one point on the
Mississippi River due to runoff from heavy rainfall over the
weekend. Most locations will experience a rather sharp crest and
then see a drop back below flood stage within a matter of days.

Here are the latest changes from updated forecasts this evening:

On the La Moine River near Colmar, the river is now cresting at
Minor levels and Moderate flooding is no longer expected.

The Wapsipinicon River is nearing a crest of 12 feet, in Moderate
Flood, which is higher than previous forecast forecasts,
especially from 24 hours ago.

The Rock River at Moline has been revised downward, now expected
to crest just above Minor flood stage Monday.

The Green River at Geneseo crested at Minor flood stage earlier
today and is quickly receding, on a pace to drop below flood
stage tonight.

The Skunk River at Augusta is cresting at Minor flood stage and
will drop below flood stage Monday.

A new flood warning was issued for Minor flooding on the
Mississippi River at Gregory Landing, where the routed flow and
input from upstream tributaries will push the river into Minor
flood stage Monday night into Tuesday.

With the weekend's rainfall fully accounted for in the forecasts
and no rain expected this week, only minor tweaks to these
forecast can be expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Ervin
AVIATION...Ervin
HYDROLOGY...Sheets
Hazardous weather outlook, Apr 12, 3:43 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
343 AM CDT Mon Apr 12 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
343 AM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Temperatures dipping down into the mid and upper 30s may produce
some patchy frost late tonight. Sensitive vegetation may be
affected.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Areas of frost are possible Tuesday night as low temperatures
reach the lower to mid 30s. Sensitive vegetation may be affected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

12/Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:44 PM CDTRiver Flood WarningDVNHancock14 hr

Nearby

River Flood Watches in Iowa, 2021River Flood Watches in Illinois, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.